Excessive consumption of supplements can lead to a range of unpleasant side effects, such as nausea and vomiting, constipation, loss of appetite, and weight loss or kidney damage. Too much vitamin C or zinc can cause nausea, diarrhea, and stomach cramps. Selenium taken in excess can cause hair loss, gastrointestinal disorders, fatigue, and mild nerve damage. Vitamin A is a fat-soluble vitamin, and its overconsumption can lead to hair loss and other unwanted side effects.
Unlike water-soluble vitamins, which are eliminated in the urine, fat-soluble vitamins are stored in body fat. This is why it is important to be careful not to exceed the recommended daily dose of these vitamins. The other fat-soluble vitamins are D, E and K. Let's consider each of the vitamins and the potential risk of toxicity of each of them, including possible symptoms, diagnosis, and treatments.
These serious symptoms correspond to long-lasting effects on bone health and possible liver damage. Plant-based beta-carotene, a provitamin A found in carrots, is metabolized differently from vitamin A and hasn't been found to be responsible for any of the serious symptoms of vitamin A toxicity. The early symptoms of vitamin B3 toxicity are sometimes called “niacin flushing” because they can dilate blood vessels (vasodilation) and cause skin redness, itching and burning. While harmless, it is an important indicator of vitamin B3 toxicity.
Excessive and long-term use of vitamin B3 can cause liver damage, especially in people with pre-existing liver disease. Supplemental doses above 100 mg per day are not recommended for adults outside of therapeutic applications. Extreme doses of 1000 mg to 6000 mg taken over a long period of time can adversely affect the brain and cause neurological symptoms such as numbness and tingling in the extremities.Vitamin C isn't normally considered toxic, but large doses of 2000 mg per day can affect digestion and cause diarrhea, cramps, and nausea. If you take 100 mcg (10,000 IU) or more of vitamin D supplements a day, you are at risk of vitamin D toxicity, which will cause abnormally high levels of calcium in your blood.
Symptoms may include kidney stones, nausea, recurrent vomiting, constipation, excessive thirst, excessive urination, confusion, and weight loss.Folic acid is generally not toxic at high doses but it can hide the symptoms of pernicious anemia. If you are concerned about vitamin toxicity, talk to your healthcare provider about the use of vitamin supplements. It will be possible to identify the associated symptoms and appropriate blood tests and if necessary treatment can be arranged. As a general rule simply stopping the overuse of supplements can allow the body to correct the imbalance and restore health.